Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 157, NWS North Platte, NE

July 24, 1997Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 24, 1997, 11:25 PM MDT for Cherry County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 1997, 11:25 PM MDT (05:25 UTC)
Expired
Jul 25, 1997, 12:30 AM MDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Cherry County, NE

The radar

The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1997-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1997-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1786 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
2276 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 250526 RRA
SVRLBF
NEC031-250630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1225 AM CDT (1125 PM MDT) FRI JUL 25 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 130 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...EASTERN CHERRY COUNTY
 
AT 1223 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH
PLATTE DOPPLER RADAR 15 MILES SOUTHWEST OF VALENTINE MOVING EAST AT
30 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  ARABIA                       BY 100 AM CDT
 
IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG
BUILDING.  DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

DAUGHERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:00 PM MDT, 9 hours 25 minutes earlier.

Area forecast discussion, Jul 24, 2:00 PM MDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT THU JUL 24 1997

TSRA FORECAST FOR TONIGHT AND TOMORROW THE MAIN CHALLANGE...

NUMEROUS BOUNDARIES LOCATED OVER THE CWA THIS AFTERNOON WITH TROF OVER
SW NEBR FROM LOW N OF OGA...WARM FRONT ACROSS NE NEBR...AND COLD FRONT
BACK INTO WY. VISIBLE SATELLITE PICS SHOW NUMEROUS LEFT OVER CONVECTIVE
BOUNDARIES AS WELL. KLNX 88D HAS DISTINCT BOUNDARIES NEAR THE RDA TOO.
17Z SOUNDING UN-MODIFIED HAD 3800 J/KG CAPE AND LI OF -5...BUT A 3 DEGREE
CAP WHICH GOES ALONG WITH ADAP CHARTS.

MODELS HAVE THEIR DIFFERENCES BY 00Z FRIDAY WHICH MAKES TSRA FORECAST EVEN
HARDER. AT THIS POINT...KIND OF LIKE THE AVN SPEED WITH THE NGM SHORT
WAVE PATTERN. GRIDDED Q VECTOR ANALYSIS ALSO SOMEWHAT DIFFERNT BETWEEN
MODELS...HOWEVER MOST FILEDS POINT TO NC NEBR WHERE NUMEROUS BOUNDARIES
WILL HELP TO FOCUS MOISTURE CONVERGENCE. WOULD LOOK FOR POSSIBLE MCS
OVER SRN SD AND NC NEBR BY LATE TONIGHT...WITH SOME EWD MOVEMENT BUT SOME
SRN DEVELOPMENT AS WELL. THEREFORE HIGHEST POPS WILL BE LOCATED HERE.
AS FOR THE REST OF THE CWA...WITH SMC SHOWING MOISTURE CONVERGENCE OVER PARTS
OF SW NEBR...AND LINE OF CU OVER THE ERN PANHANDLE...DONT FEEL AS
CONFIDENT ABOUT LEAVING OUT POPS AS I DID YESTERDAY...AND WILL THEREFORE
INCLUDE ISOLD FOR SW EVEN THO THE CAP SEEMS QUITE STRONG. THERE IS ALSO
SOME EVIDENCE OF A WEAK WAVE ON WATER VAPOR IMAGERY MOVING INTO SWRN KS FROM
MAIN WAVE IN TX.

FOR FRIDAY...HEIGHTS LOWER A BIT IN THE NW...BUT 850 TEMPS INCREASE PER ETA.
WITH LESS IN THE WAY OF MID LEVEL MOISTURE EVIDENT FROM THE SWRN U.S...
WOULD EXPECT A BIT MORE INSOLATION AND TEMPS AT OR SLIGHTLY ABOVE TODAYS.
FWC HAS BEEN A BIT TOO COOL AND WILL GO A BIT ABOVE IT FOR MAXES....MINS ALSO
A DEGREE OR TWO TOO COOL.

CCF
LBF UB 067/099 068/095 064 69101
OGA UB 066/100 068/095 065 69102
IML UB 067/101 069/096 066 69101
VTN BB 066/098 067/093 064 693-3
ONL BB 070/095 069/096 067 693-3

STOPPKOTTE

In the hours before

Local storm report, Jul 24, 8:43 PM MDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
943 PM CDT THU JUL 24 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    6 ENE BASSETT             NE   0.75 INCH HAIL
07/24/97   ROCK

0715 PM    22 ESE SPRINGVIEW         NE   1.00 INCH HAIL
07/24/97   KEYA PAHA

0720 PM    7 SW ATKINSON             NE   0.88 INCH HAIL
07/24/97   HOLT                           6 INCH DIAMETER BRANCHES
                                          DOWN

0730 PM    21 SW ATKINSON            NE   1.00 INCH HAIL
07/24/97   HOLT                           TREE BLOWN DOWN

POWER
Special weather statement, Jul 24, 9:28 PM MDT, 1 hour 57 minutes before
NEZ007-010-029-250430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1028 PM CDT THU JUL 24 1997

...THE TORNADO WATCH NUMBER 647 FOR A PORTION OF NORTH CENTRAL
NEBRASKA EXPIRED AT 1000 PM CDT...

THUNDERSTORMS OVER NORTH CENTRAL NEBRASKA HAD WEAKENED SO THAT THEY
NO LONGER POSED A THREAT FOR SEVERE WEATHER. THEREFORE...THE TORNADO
WATCH NUMBER 647 HAS BEEN ALLOWED TO EXPIRE.

FS
Special weather statement, Jul 24, 9:29 PM MDT, 1 hour 56 minutes before
NEZ007-010-029-250430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1028 PM CDT THU JUL 24 1997

...THE TORNADO WATCH NUMBER 647 FOR A PORTION OF NORTH CENTRAL
NEBRASKA EXPIRED AT 1000 PM CDT...

THUNDERSTORMS OVER NORTH CENTRAL NEBRASKA HAD WEAKENED SO THAT THEY
NO LONGER POSED A THREAT FOR SEVERE WEATHER. THEREFORE...THE TORNADO
WATCH NUMBER 647 HAS BEEN ALLOWED TO EXPIRE.

FS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:09 PM MDTSevere Thunderstorm WarningLBFHolt61 min
Jul 24, 6:20 PM MDTSevere Thunderstorm WarningLBFBoyd45 min
Jul 24, 7:07 PM MDTSevere Thunderstorm WarningLBFHolt63 min
Jul 24, 10:23 PM MDTSevere Thunderstorm WarningLBFCherry62 min
Jul 25, 2:11 PM MDTSevere Thunderstorm WarningLBFKeith49 min
Jul 25, 2:51 PM MDTSevere Thunderstorm WarningLBFLincoln64 min
Jul 25, 3:16 PM MDTSevere Thunderstorm WarningLBFHooker64 min
Jul 25, 4:13 PM MDTSevere Thunderstorm WarningLBFLincoln, McPherson62 min
Jul 25, 4:22 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins63 min
Jul 25, 4:38 PM MDTSevere Thunderstorm WarningLBFLincoln62 min
Jul 25, 5:16 PM MDTSevere Thunderstorm WarningLBFLincoln64 min
Jul 25, 5:43 PM MDTSevere Thunderstorm WarningLBFLincoln62 min
Jul 25, 5:54 PM MDTSevere Thunderstorm WarningLBFCuster61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.